Alert archive / New York / Small Craft Advisories in 2017
Small Craft Advisory 60, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Jun 23, 2017, 6:19 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2017, 6:19 PM EDT (22:19 UTC)
- Expired
- Jun 24, 2017, 2:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
834 WHUS71 KBUF 232219 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 619 PM EDT FRI JUN 23 2017 LEZ040-240300- /O.NEW.KBUF.SC.Y.0060.170623T2219Z-170624T0300Z/ LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- 619 PM EDT FRI JUN 23 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. * WINDS...SOUTHWEST 15 TO 20 KNOTS. * WAVES...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
2 follow-up statements
274 WHUS71 KBUF 240210 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1010 PM EDT FRI JUN 23 2017 LEZ040-240600- /O.EXT.KBUF.SC.Y.0060.000000T0000Z-170624T0600Z/ LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- 1010 PM EDT FRI JUN 23 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT SATURDAY... * WINDS...SOUTHWEST 15 TO 20 KNOTS. * WAVES...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
373 WHUS71 KBUF 240550 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 150 AM EDT SAT JUN 24 2017 LEZ040-240700- /O.EXP.KBUF.SC.Y.0060.000000T0000Z-170624T0600Z/ LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- 150 AM EDT SAT JUN 24 2017 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING... WINDS AND WAVES HAVE DIMINISHED BELOW ADVISORY CRITERIA, AND THE ADVISORY WILL BE ALLOWED TO EXPIRE. $$ WOOD
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jun 23, 5:09 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 23, 5:09 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 509 PM EDT Fri Jun 23 2017 .SYNOPSIS... Occasional showers and scattered thunderstorms associated with a cold front will continue through this evening before ending from northwest to southeast overnight. An upper level trough will then become established over the weekend with a brief shower or thunderstorm possible both days, but the majority of the time will be rain free. A better chance of showers will arrive Monday as the trough sharpens over the Great Lakes. Temperatures will drop to below normal over the weekend and early next week. && .NEAR TERM /THROUGH SATURDAY/... Radar imagery showing numerous areas of showers crossing the region this afternoon as several weak convectively augmented vorticity maxima and associated small low level speed maxes cross the area, bringing periods of enhanced ascent and moisture convergence. This will continue to be the case through the late afternoon and early evening, with a few rounds of showers expected in most locations. There is been very little thunder so far given the extensive cloud cover and showers limiting destabilization. There may be some opportunity for limited instability to develop late this afternoon with a few breaks in the showers, and this may support a few widely scattered thunderstorms. PWAT is near 2 inches, so any storms that develop may produce brief heavy downpours. Severe weather risk is minimal given the anemic CAPE and poor lapse rates. Showers and widely scattered thunderstorms will continue into this evening along the pre-frontal trough and any remaining small scale mid level perturbations. The rain will then end from northwest to southeast overnight as the surface cold front crosses the area. The lake plains should see some clearing late tonight as a push of dry air arrives out of Canada and subsidence increases in the wake of the cold front. Low clouds will likely persist across the higher terrain of the Southern Tier and Tug Hill region in moist low level upslope flow. Cold advection will increase behind the cold front and allow lows to drop to drop into the lower 60s in most locations by daybreak. On Saturday a weak surface ridge will build into the Ohio Valley and eastern Great Lakes. Meanwhile, a broad/weak trough will become established in the mid/upper levels across the Great Lakes. A mid level shortwave will move through the mean longwave trough and cross the eastern Great Lakes during the afternoon. Meanwhile, mesoscale convergence zones will setup across our region as enhanced gradient onshore SW flow develops downstream of Lake Erie, with more westerly flow across Lake Ontario. This should allow a well defined surface convergence zone to develop from Niagara Falls east to Rochester, eventually building all the way east to Central NY. The convergence along this feature combined with the weak large scale ascent from the mid level shortwave may support a few widely scattered afternoon showers and thunderstorms, mainly in the corridor between the NYS Thruway and south shore of Lake Ontario. An isolated afternoon thunderstorm also cannot be ruled out across the higher terrain from the interior Southern Tier into the Finger Lakes. It will be less humid on Saturday, with highs in the mid 70s in most locations, and a few upper 70s from the Genesee Valley into Central NY. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... Saturday night...The upper level pattern will feature a longwave trough centered over the Great Lakes region with an upstream intermountain ridge. At the surface...a weak ridge will be in place. Thus any leftover scattered evening convection on lake breezes, primarily S of Lake Ontario, should quickly dissipate during the evening with a dry and cool remainder of the night - low should be mostly in the 50s. Sunday and Sunday night...Sunday should start out nice, but expect the eventual development of scattered to possibly numerous showers and thunderstorms developing on lake breeze boundaries. Additional development may form along a weak cold front moving SE into WNY during the afternoon. Similar to Saturday night, expect convection to dissipate fairly quickly with the loss of daytime heating. Monday...The upstream cold pool aloft corresponding to the upper level trough will pass overhead. Strong insolation and resultant mixing, together with plenty of moisture and cool air aloft without any signs of a cap will result in fairly quick development of showers and some thunderstorms, although CAPE values will be unimpressive with a skinny profile seen in point forecast soundings. Still, with a freezing level somewhere near 8000-10000ft, cells could easily support small hail. As noted earlier, there may even be a hint of a lake response with a dry adabatic lapse rates over the 65-70+F waters. Once again, expect showers to be on the decrease during the evening with little or no showers late. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Tuesday a final upper level shortwave will round a longwave trough over the Northeast, bringing additional chances for showers and thunderstorms through the day. The upper level trough will push eastward Tuesday night and Wednesday, with just a small chance for a lingering shower across the North Country. Surface high pressure will drift across the eastern US, south of our region Wednesday, providing for some clearing skies. Southerly winds behind this surface high Thursday will bring increasing temperatures, along with an increase in humidity levels. A shortwave rippling across the northern US may trigger a few showers and thunderstorms later Thursday and Friday, though timing at this point remains a bit uncertain. Temperatures under the upper level trough Tuesday and Wednesday will remain below normal. Southerly winds Thursday and Friday should push temperatures into the upper 70s to lower 80s across the region. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... Periods of showers and a few widely scattered thunderstorms will continue late this afternoon and evening ahead of a cold front moving through the central Great Lakes. Some of the heavier showers will produce areas of MVFR VSBY, with local IFR in the heaviest downpours. The showers and scattered thunderstorms will end from northwest to southeast overnight with the passage of the cold front. There may be a period of lower conditions (IFR or lower) just ahead of the front when there will be lots of low level moisture. These are likely to last longest at JHW, but may also briefly impact BUF/IAG/ART through this evening. On Saturday a weak/broad mid level trough will become established across the Great Lakes. While most of the time will be rain free, a few isolated showers and thunderstorms may develop along lake breeze boundaries, most notably along the KIAG to KROC corridor. Any lingering IFR CIGS across higher terrain will improve, leaving VFR to prevail Saturday outside of any isolated thunderstorms. Outlook... Sunday through Tuesday...Mainly VFR with a chance of mainly afternoon showers and isolated thunderstorms. Wednesday...Mainly VFR. Thursday...Mainly VFR with a chance of a shower or thunderstorm. && .MARINE... Moderate west to southwest winds will develop on Lakes Erie and Ontario overnight and Saturday in the wake of a cold front crossing the area. This will bring choppy conditions with waves averaging 2-4 feet at the east end of both lakes, but conditions are expected to remain just below Small Craft Advisory levels. West to southwest winds are likely to increase on Sunday on Lake Erie as the pressure gradient increases ahead of a secondary cold front crossing the eastern Great Lakes. The increase in winds is less certain on Lake Ontario with considerable model differences showing up. At least moderate westerlies will continue with choppy conditions, and there is a chance of stronger Small Craft Advisory conditions if the stronger GFS based guidance verifies. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...HITCHCOCK NEAR TERM...HITCHCOCK SHORT TERM...ZAFF LONG TERM...THOMAS AVIATION...APFFEL/HITCHCOCK MARINE...HITCHCOCK
Hazardous weather outlook, Jun 23, 5:38 AM EDT, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 538 AM EDT Fri Jun 23 2017 NYZ005>007-240945- Northern Cayuga-Oswego-Jefferson- 538 AM EDT Fri Jun 23 2017 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop ahead of a cold front this afternoon. There is a Marginal Risk for a few of these storms to become severe with gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Lakeshore flooding remains a potential concern this weekend as period of breezy westerly winds will develop Saturday afternoon and again Sunday afternoon. Winds for Saturday appear marginal for producing lakeshore flooding, while stronger winds Sunday may produce the greater impact between the two days. Above normal lake levels when combined with a strong onshore wind can worsen lake shore flooding and enhanced wave action can result in further shoreline erosion. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>004-008-010>014-019>021-085-240945- Niagara-Orleans-Monroe-Wayne-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 538 AM EDT Fri Jun 23 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop ahead of a cold front this afternoon. There is a Marginal Risk for a few of these storms to become severe with gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240945- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 538 AM EDT Fri Jun 23 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop ahead of a cold front this afternoon. There is a Marginal Risk for a few of these storms to become severe with gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jun 23, 3:36 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Buffalo NY
336 PM EDT FRI JUN 23 2017
NYZ007-008-232030-
Jefferson-Lewis-
336 PM EDT FRI JUN 23 2017
...ANOTHER ROUND OF STORMS WILL BRING BRIEF HEAVY RAINFALL JEFFERSON
AND NORTHERN LEWIS COUNTIES...
At 331 PM EDT, heavy rain showers and possibly a thunderstorm were
moving into Jefferson and Lewis county north of Lowville. This will
bring a brief period of heavy rain, with about a half inch of rain
in 30 minutes expected. Because of the heavy rainfall last night, it
will not take much additional rainfall to cause ponding on roadways
and for small streams and creeks to rise to near bankfull.
At this time, the fast motion of the storms is expected to result in
only a brief period of rain. Even so, this heavy rain may cause
minor flooding.
Locations impacted include... Watertown, Fort Drum, Carthage, West
Carthage, Adams, Dexter, Glen Park, Herrings, Adams Center and
Redwood.
Heavy rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.
LAT...LON 4389 7515 4372 7619 4408 7629 4414 7623
4436 7576 4410 7517
TIME...MOT...LOC 1931Z 241DEG 34KT 4379 7605
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:36 PM EDT | Special Weather Statement | BUF | Jefferson | 54 min |
Nearby
Small Craft Advisories in New York, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.